Georgia, 2017

Damaging Winds in Georgia, July 26, 2017

July 26, 2017 · NWS FFC · 8 events in 7 counties and zones

Strong daytime heating and a very moist air mass resulted in a moderately unstable atmosphere during the afternoon and early evening. Scattered severe thunderstorms produced several reports of damaging wind gusts across central and north Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Strong daytime heating and a very moist air mass resulted in a moderately unstable atmosphere during the afternoon and early evening. Scattered severe thunderstorms produced several reports of damaging wind gusts across central and north Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 26, 1:56 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 26, 1:56 PM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
256 PM EDT Wed Jul 26 2017

.SHORT TERM /Tonight through Thursday Night/...
Almost seeing a repeat today of yesterday with the shower and
thunderstorm activity.  Current radar loop shows showers and
thunderstorms mainly across central and est GA with some isolated
storms across N GA.  A weak surface trough/boundary laying across
south GA will continue to serve as a catalyst for convection through
this evening/tonight and again Thu. Will see another round of
redevelopment tomorrow afternoon as the main area of moisture and
the trough does not move much over the next 24 hours. There will
also be an increase in moisture and instability across north GA
Thursday ahead of next approaching frontal boundary. like today A few
thunderstorms could become briefly strong or severe during peak
afternoon/evening heating Thursday with locally damaging wind gusts
and heavy rainfall being the primary concerns.

01

.LONG TERM /Friday through Wednesday/...
Extended models continue to advertise strong cold front expected to
move into north Georgia late Friday afternoon/evening. The Storm
Prediction Center continues to have the majority of the state in an
unusual Day 3 Slight Risk for severe storm potential as the front
pushes through north Georgia into early Saturday. The boundary is
expected to stall across middle/south Georgia by Saturday afternoon,
with dry high pressure filtering into north Georgia behind it. Have
continued with likely pops across north Georgia as the front enters
the state, and good chance pops with southward progression
overnight. Little changes have been made to the extended forecast,
with only minor massages of gridded elements to refresh based on
latest model guidance.

LGB/LCM

&&

.AVIATION...
18Z Update...
Some SHRA/TSRA mainly across central and east GA this afternoon
with VFR conditions across the TAF sites. Things should be very
similar to yesterday with the best chances for storms at the TAF
sites being between 19z-23z. Winds are out of the E to NE and will
slowly turn to the SE through tonight. Will see winds turn to the
W to SW just after daybreak Thu. Winds speeds are expected to
stay 10kt or less.

//ATL Confidence...18Z Update...
Confidence medium to high on all elements

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  91  73  90 /  20  40  10  40
Atlanta         74  90  75  89 /  20  30   5  40
Blairsville     67  85  68  81 /  30  40  20  70
Cartersville    72  91  73  88 /  10  30  10  50
Columbus        74  93  76  94 /  30  40   0  30
Gainesville     72  88  73  86 /  30  40  10  50
Macon           72  92  74  93 /  30  30   5  20
Rome            73  92  74  88 /  10  30  20  60
Peachtree City  72  91  73  90 /  20  30   5  40
Vidalia         73  89  74  92 /  40  40  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....LGB/LCM
AVIATION...01
Hazardous weather outlook, Jul 26, 10:33 AM EST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1133 AM EDT Wed Jul 26 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-271200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1133 AM EDT Wed Jul 26 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected across north and
central Georgia this afternoon and evening. The favored area for
development will be across central Georgia. Some storms could be
strong to severe with the main hazards being strong gusty winds,
heavy rain, frequent lightning and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated severe storms are possible Friday and Saturday, mainly
across north Georgia Friday and across central Georgia Saturday.
The main threats will be damaging winds, frequently lightning and
heavy rain.

Isolated to scattered thunderstorms are possible Sunday through
Tuesday, a few of which could be strong to possibly severe with
strong gusty winds, frequent lightning and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 26, 2:33 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
333 PM EDT WED JUL 26 2017

GAZ071-072-082-262015-
Monroe GA-Bibb GA-Jones GA-
333 PM EDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONROE...BIBB AND
JONES COUNTIES UNTIL 415 PM EDT...

At 333 PM EDT...a strong thunderstorm was near Clinton, or near
Gray...moving southwest at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Macon, Gray, Payne, Payne City, Lake Tobesofkee, Bolingbroke, Dames
Ferry, Clinton, Jarrell Plantation, Cross Keys, Wesleyan, Lizella,
Arkwright and Postell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3310 8366 3295 8348 3271 8375 3282 8387
      3292 8392
TIME...MOT...LOC 1933Z 046DEG 14KT 3298 8364

WIND...40MPH
Special weather statement, Jul 26, 2:48 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
348 PM EDT WED JUL 26 2017

GAZ062-075-076-262030-
Jefferson GA-Glascock GA-Warren GA-
348 PM EDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON...EASTERN
GLASCOCK AND SOUTHEASTERN WARREN COUNTIES UNTIL 430 PM EDT...

At 348 PM EDT...a strong thunderstorm was near Harlem, or near
Grovetown...moving southwest at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Gibson, Wrens, Stapleton, Avera, Matthews, Stellaville and
Bastonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3315 8227 3305 8229 3313 8256 3324 8264
      3334 8249 3334 8245 3333 8242 3331 8240
      3331 8234 3330 8231 3327 8229 3326 8226
      3323 8223
TIME...MOT...LOC 1948Z 042DEG 20KT 3338 8225

WIND...40MPH
Special weather statement, Jul 26, 3:01 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
401 PM EDT WED JUL 26 2017

GAZ051-061-062-262045-
Taliaferro GA-Hancock GA-Warren GA-
401 PM EDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALIAFERRO...
NORTHEASTERN HANCOCK AND WARREN COUNTIES UNTIL 445 PM EDT...

At 400 PM EDT...a strong thunderstorm was near Powelton, or 9 miles
west of Warrenton...moving southwest at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Warrenton, Sparta, Norwood, Sharon, Camak, Springfield, Shoals,
Jewell, Beall Springs, Mayfield, Powelton, Barnett, Shoulderbone and
Culverton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3316 8292 3336 8315 3360 8279 3336 8256
TIME...MOT...LOC 2000Z 042DEG 20KT 3339 8283

WIND...40MPH
Special weather statement, Jul 26, 3:24 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
424 PM EDT WED JUL 26 2017

GAZ081-082-094-095-262115-
Peach GA-Bibb GA-Houston GA-Crawford GA-
424 PM EDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR PEACH...SOUTHWESTERN BIBB...
NORTHWESTERN HOUSTON AND CRAWFORD COUNTIES UNTIL 515 PM EDT...

At 423 PM EDT...a strong thunderstorm was over Skipperton, or 7 miles
southwest of Macon...moving southwest at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Macon, Fort Valley, Warner Robins, Centerville, Byron, Jack Brown
Estates, Rutland, Lakewood, Powerville, Skipperton, Lee Pope, Horns,
Middle Georgia Regional Airport and Miami Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3248 8387 3249 8389 3250 8393 3251 8392
      3251 8393 3253 8399 3265 8405 3286 8373
      3274 8359 3274 8360 3271 8360 3246 8382
TIME...MOT...LOC 2023Z 044DEG 13KT 3275 8372

WIND...40MPH
Special weather statement, Jul 26, 3:31 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
431 PM EDT WED JUL 26 2017

GAZ062-075-076-262115-
Jefferson GA-Glascock GA-Warren GA-
431 PM EDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...GLASCOCK
AND SOUTHEASTERN WARREN COUNTIES UNTIL 515 PM EDT...

At 431 PM EDT...a strong thunderstorm was near Bastonville, or 7
miles east of Gibson...moving southwest at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Gibson, Wrens, Stapleton, Avera, Mitchell, Edge Hill, Edgehill,
Agricola, Grange, Bastonville and Stapletons Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3300 8255 3309 8264 3310 8264 3310 8265
      3313 8266 3314 8270 3317 8272 3318 8274
      3322 8274 3324 8275 3336 8255 3336 8253
      3334 8250 3334 8245 3326 8234
TIME...MOT...LOC 2031Z 044DEG 15KT 3327 8248

WIND...40MPH
Special weather statement, Jul 26, 4:01 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
501 PM EDT WED JUL 26 2017

GAZ038-049>051-061-062-074>076-262145-
Taliaferro GA-Jefferson GA-Morgan GA-Washington GA-Glascock GA-
Hancock GA-Warren GA-Oglethorpe GA-Greene GA-
501 PM EDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR TALIAFERRO...JEFFERSON...EASTERN
MORGAN...NORTHEASTERN WASHINGTON...GLASCOCK...NORTHEASTERN HANCOCK...
WARREN...SOUTHWESTERN OGLETHORPE AND GREENE COUNTIES UNTIL 545 PM
EDT...

At 501 PM EDT...a line of strong thunderstorms was along a line
extending from Penfield to near Stapletons Crossroads...and moving
southwest at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Greensboro, Louisville, Warrenton, Sparta, Gibson, Crawfordville,
Wrens, Davisboro, Union Point, Stapleton, Woodville, White Plains,
Siloam, Avera, Norwood, Maxeys, Mitchell, Buckhead, Edge Hill and
Edgehill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3288 8256 3363 8347 3380 8312 3313 8229
TIME...MOT...LOC 2101Z 048DEG 12KT 3366 8321 3305 8251

WIND...40MPH

The radar

The Robins AFB radar (KJGX), 102 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
July 26, 4:07 PM EST to 4:40 PM EST
Where
Greene County, 2.85 mi ENE of Siloam to 6.34 mi WSW of Veazey
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
33.550, -83.036

The Greene County 911 center reported trees blown down along a line from around the intersection of Bethany Road and Old Bethany Road near Siloam, to around the intersection of Village Main Street and Founders Row in Reynolds Plantation.

Thunderstorm Wind, Peach

When
July 26, 4:10 PM EST to 4:20 PM EST
Where
Peach County, 0.7 mi NW of Ft Vly to 1.48 mi NW of Myrtle
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
911 Call Center
Coordinates
32.556, -83.890

The Peach County 911 center reported trees and power lines blown down around the intersection of N. Miller Street and Parsons Street in Fort Valley and around the intersection of Highway 341 and Norwood Springs Road south of Fort Valley.

Thunderstorm Wind, Macon

When
July 26, 4:40 PM EST to 4:45 PM EST
Where
Macon County, 4.38 mi NE of Five Points
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.326, -83.869

The Macon County 911 center reported a tree blown down onto the roadway on McKenzie Road near Highway 26.

Thunderstorm Wind, Walton

When
July 26, 5:08 PM EST to 5:15 PM EST
Where
Walton County, 2.06 mi WNW of Social Circle
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
33.661, -83.753

The Walton County 911 center reported several trees blown down along County Line Road just west of Social Circle.

Thunderstorm Wind, Newton

When
July 26, 5:30 PM EST to 5:40 PM EST
Where
Newton County, 2.18 mi NW of Hayston
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
33.544, -83.794

The Newton County 911 center reported numerous trees blown down across the county from around Dixie Road and Elks Club Road. Time estimated from radar.

Thunderstorm Wind, Butts

When
July 26, 5:50 PM EST to 6:00 PM EST
Where
Butts County, 1.52 mi E of Worthville to 1.76 mi S of Worthville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
33.383, -83.904

The Butts County 911 center reported several trees blown down along Highway 36 including near Keys Ferry Road.

Thunderstorm Wind, Henry

When
July 26, 5:50 PM EST to 6:00 PM EST
Where
Henry County, 1.04 mi WNW of Flippen
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.483, -84.198

The Henry County 911 center reported a tree down at the intersection of Jodeco Road and Peach Drive.

Thunderstorm Wind, Henry

When
July 26, 5:55 PM EST to 6:00 PM EST
Where
Henry County, 2.22 mi S of Locust Grove
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.318, -84.115

Henry County 911 Center reported a tree down at the intersection of L G Griffin Road and Hartwell Road. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717221, 717223, 717224, 717225, 717226, 717227, 717228, 717448.